Winter Weather, Northern Erie
- When
- February 3, 3:45 PM EST
- Where
- Northern Erie forecast zone
- Reported by
- ASOS
- Coordinates
- 42.758, -78.780 (the zone’s center; the record gives no point)
Snow squall.
On the afternoon of February 3rd, a snow squall developed along a cold front crossing the region. As the snow squall crossed the area, visibilities dropped to quarter of a mile or less at times.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
On the afternoon of February 3rd, a snow squall developed along a cold front crossing the region. As the snow squall crossed the area, visibilities dropped to quarter of a mile or less at times. Snow squall warnings were issued for many areas near/along the I90 corridor.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Feb 3, 12:26 PM EST, 3 hours 19 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Buffalo NY
1226 PM EST Tue Feb 3 2026
.WHAT HAS CHANGED...
A Winter Weather Advisory has been issued for Wayne and northern
Cayuga counties tonight through midday Thursday for localized
moderate lake effect snow accumulations.
&&
.KEY MESSAGES...
1) Limited lake effect snow will continue through Thursday, mainly
southeast of Lake Ontario.
2) Light to moderate snowfall for Friday with the passage of a
strong cold front, followed by light lake effect snow south of
Lake Ontario through the weekend.
3) Well below normal temperatures and dangerous wind chills return
for the weekend as Arctic airmass moves into the region.
&&
.DISCUSSION...
KEY MESSAGE 1...Limited lake effect snow will continue through
Thursday, mainly southeast of Lake Ontario.
A mid level trough will move east across southern Ontario into
northern NY tonight, with an associated cold front crossing the
eastern Great Lakes this evening. Broad ascent ahead of the mid
level trough and an increase in synoptic scale moisture and low
level convergence will continue to support areas of light snow
through this evening, especially across Western NY and east of Lake
Ontario. Accumulations will be minor across Western NY, with a
coating to an inch in most places, and possibly up to two inches
across the higher terrain east of Lake Erie from upslope
enhancement.
Lake Ontario will enhance snowfall east of the lake this afternoon
and evening, with more localized lake effect snow then persisting
southeast of the lake overnight through Thursday. Lake induced
equilibrium levels will briefly rise to around 8K feet this evening
with the passage of the trough, then gradually lower to around 5K
feet through Wednesday and Thursday.
An area of lake enhancement will be embedded within the light snow
east of Lake Ontario this afternoon through early evening, moving
from Jefferson County southward across the Tug Hill Plateau and into
Oswego County. This will produce 1-3" of accumulation this afternoon
through early evening east of the lake.
The widespread light snow will taper off later this evening, leaving
behind a more localized band of lake effect snow overnight. The band
of snow over Oswego County initially this evening will settle
farther south and west, focusing mainly on Wayne and northern Cayuga
counties overnight through Wednesday. Expect localized accumulations
of 3-6" across northeast Wayne and northern Cayuga counties tonight
through the first half of Wednesday where the band persists the
longest.
The band of snow will likely weaken and break apart into snow
showers Wednesday afternoon as inversion heights continue to lower,
and the now higher February sun angle disrupts band organization and
results in cellular convection for what remains. The localized band
of lake effect snow may reorganize to some extent Wednesday night
through Thursday morning over northeast Wayne, northern Cayuga, and
far southern Oswego counties with a few more inches of accumulation
possible if the band comes together again. Inversion heights are
low, but a sufficient dendritic growth layer remains in the shallow
cloud bearing layer. The snow will finally end Thursday afternoon as
a ridge axis builds east across the lake and disrupts the boundary
layer wind field.
KEY MESSAGE 2...Light to moderate snowfall for Friday with the
passage of a strong cold front, followed by light lake effect snow
south of Lake Ontario through the weekend.
Sfc based ridging ahead of the next low pressure system Thursday
will bring largely quiet weather. After that...expect deteoriating
conditions with widespread light to moderate synoptic snows arriving
Friday morning across Western NY, then spreading east across the
rest of the area. The Arctic front with this system nears the Lower
Lakes Friday evening bringing with it a strong push of Arctic
air to the region. That said...with the front may even see some
snowfall enhancement, especially in the favored upslope areas south-
southeast of Lake Ontario. What snow does fall will 'likely' get
blown around as winds pickup ahead and also behind the front with
gusts up to 35 mph through Saturday evening. Synoptic snows
transition to lake effect by Saturday morning, with accumulating
snows then focused south-southeast of Lake Ontario where again we
could see some additional accumulations.
KEY MESSAGE 3...Well below normal temperatures and dangerous wind
chills return for the weekend as Arctic airmass moves into the
region.
Arctic front plows through the region Friday night with 850 hPa
temps plunging down to -21C to -26C. Add some wind....we will more
than likely see wind chills fall well below zero beginning Friday
night and then last into the weekend. For Saturday...we may 'not'
see mercury readings climb out of the single digits. Overall...we're
looking at dangerous wind chill values across all of Western and
North-central NY Friday night through Sunday.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
A mid level trough and associated cold front will cross the eastern
Great Lakes this evening, and will continue to support areas of
light snow this afternoon through this evening with MVFR/IFR VSBY
and MVFR CIGS.
The widespread light snow will taper off from west to east later
this evening, with more localized lake effect snow persisting
overnight through Thursday southeast of Lake Ontario. This will
continue to produce local IFR southeast of Lake Ontario just
southwest of KFZY. KROC may pick up some occasinal light snow
showers overnight through Thursday morning from the southern edge of
this lake effect band, but the snow there should remain light.
Outside of lake effect areas, there will be a mix of VFR and MVFR
CIGS tonight through Thursday.
Outlook...
Wednesday night through Thursday...IFR in lake effect snow southeast
of Lake Ontario, otherwise VFR/MVFR with scattered light snow
showers.
Friday through Friday night...IFR or below in widespread snow and
blowing
snow.
Saturday through Sunday...Areas of IFR in lake effect snow showers
south of Lake Ontario.
&&
.MARINE...
A weak trough will move across the eastern Great Lakes today with
some increase in wind, with low end Small Craft Advisory
conditions on Lake Ontario this afternoon through tonight.
The next period of more windy conditions will develop Thursday night
and continue Friday through Saturday as a strong arctic cold front
crosses the eastern Great Lakes, producing higher end Small Craft
Advisory conditions that peak Friday through Friday night on Lake
Ontario. The airmass will be quite cold, and will likely result in
freezing spray on Lake Ontario as well.
Of note...most, if not all of the Lake Erie nearshore waters are now
ice covered. Waves have been omitted from the forecast.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Weather Advisory from 7 PM this evening to noon EST
Wednesday for NYZ004-005.
MARINE...Small Craft Advisory until 1 AM EST Wednesday for LOZ042.
Small Craft Advisory from 4 PM this afternoon to 4 AM EST
Wednesday for LOZ043-044.
&&
DISCUSSION...AR/Hitchcock
AVIATION...Hitchcock
MARINE...HitchcockHazardous Weather Outlook National Weather Service Buffalo NY 1225 PM EST Tue Feb 3 2026 NYZ001>003-010>014-019>021-085-041730- Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Livingston- Ontario-Chautauqua-Cattaraugus-Allegany-Southern Erie- 1225 PM EST Tue Feb 3 2026 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. An arctic cold front will cross the region Friday through Friday night with widespread light snow and the potential for a few snow squalls. Limited lake effect snow will persist south of Lake Ontario over the weekend with additional light snow accumulations. Much colder air will move back into the region late Friday night through Sunday, with dangerously cold wind chills likely. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ004-005-041730- Wayne-Northern Cayuga- 1225 PM EST Tue Feb 3 2026 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO NOON EST WEDNESDAY... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. An arctic cold front will cross the region Friday through Friday night with widespread light snow and the potential for a few snow squalls. Limited lake effect snow will persist south of Lake Ontario over the weekend with additional light snow accumulations. Much colder air will move back into the region late Friday night through Sunday, with dangerously cold wind chills likely. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006>008-041730- Oswego-Jefferson-Lewis- 1225 PM EST Tue Feb 3 2026 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. An arctic cold front will cross the region Friday through Friday night with widespread light snow and the potential for a few snow squalls. Limited lake effect snow will persist south of Lake Ontario over the weekend with additional light snow accumulations. Much colder air will move back into the region late Friday night through Sunday, with dangerously cold wind chills likely. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ040-041-041730- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 1225 PM EST Tue Feb 3 2026 This Hazardous Weather Outlook is for portions of Lake Erie. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ042>045-062>065-041730- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 1225 PM EST Tue Feb 3 2026 This Hazardous Weather Outlook is for portions of Lake Ontario. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-LOZ030-041730- Upper Niagara River and Buffalo Harbor-Lower Niagara River- 1225 PM EST Tue Feb 3 2026 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf SLZ022-024-041730- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 1225 PM EST Tue Feb 3 2026 This Hazardous Weather Outlook is for the New York waters of the Saint Lawrence River. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Hitchcock
The national radar mosaic for the moment the first event began.
3 winter weather. Local standard time, as filed.
Snow squall.
Snow squall.
Snow squall.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2026Every state in 2026This day in weather historyWarnings in New York, February 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1317830, 1317831, 1317832.